MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA AXIUM PRIME BARE; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA AXIUM PRIME BARE; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-3.5-8-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the axium implant coil could be detached with the instant detacher and also could not be detached using the manual method (alternative detachment method presented in the instructions for use).The delivery pusher was repeatedly pushed and pulled bit by bit and they managed to detach the implant coil somehow.No patient injury as reported as a result of the event.The details of the patient¿s vasculature and aneurysm were unknown.
 
Additional Manufacturer Narrative
Device available for evaluation - additional information date mfr rec ¿ additional information type of follow up - device evaluation device evaluated by manufacturer- additional information codes updated the device was returned for evaluation and the clinical observation could not be confirmed.As received, the axium prime pushwire with no implant coil attached.Per initial report the implant coil detached during the time of the event.Additionally, instant detacher was not returned as it was discarded at the site.The proximal pushwire segment was found to be bent at multiple locations.Positive load indicator and break indicators are present and visible.There has been no attempt to detach utilizing the manual method at the break indicator location.The shield coil is slightly stretched.The lumen stop is intact and there is no release wire or coin present at the tip of the pusher.Based on the available evidence, the primary detachment method did not result in positive detachment of the implant as described by the physician, non-detachment could not be confirmed since the device with the implant detached.The contribution of the implant to this initial non-detachment event could not be determined since the implant was not returned for investigation.The manual method, although performed in a location other than intended, did allow for retraction of the release wire and detachment of implant from the delivery system.It is unknown how the patient anatomy or conditions of the procedure may have contributed to the event.The likely cause of the delayed detachment is the manual break of the pusher at the wrong location.The incorrect separation location resulted in a smaller piece of the delivery to hold on to while manually retracting the release wire than indicated and may have contributed to the difficulties in retracting the release wire fully and detaching the implant.Per the axium prime coil instructions for use (ifu): if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, ¿in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BARE
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA
9775 toledo way
irvine CA 92618
MDR Report Key8236221
Report Number2029214-2019-00022
Device Sequence Number10832109
Product Code KRD
UDI-Device Identifier00847536021266
UDI-Public00847536021266
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/28/2019
Device Model NumberAPB-3.5-8-3D-ES
Device Catalogue NumberAPB-3.5-8-3D-ES
Device Lot NumberA250959
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2018
Initial Date Received by Manufacturer 12/18/2018
Supplement Date Received by Manufacturer02/25/2019
Initial Report FDA Received Date01/10/2019
Supplement Report FDA Received Date03/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1